Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Lake Charles, LA

August 21, 2003Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 21, 2003, 6:08 PM CDT for Jefferson County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 6:08 PM CDT (23:08 UTC)
Expired
Aug 21, 2003, 7:15 PM CDT
In force
67 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

The radar

The Houston radar (KHGX), 97 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3125 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 212308
SVRLCH
TXC245-220015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
608 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 715 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF BEAUMONT...MOVING SOUTHWEST AT
  5 MPH.

* THIS STORM WILL BE NEAR...
  BEAUMONT BY 615 PM CDT
  CENTRAL GARDENS BY 620 PM CDT
  NEDERLAND BY 625 PM CDT
  CHINA...FANNETT BY 715 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2999 9446 2981 9422 2997 9392 3014 9422
          3009 9436

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:10 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 21, 4:10 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
410 PM CDT THU AUG 21 2003

VERY BUSY AT THIS TIME. ZONES WERE RUSHED.
I BELIEVE THAT CONVECTION SHOULD BE ENDING BY MID EVENING.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 75 92 75 92 / 50 40 20 40
KBPT 75 92 75 91 / 50 40 10 40
KAEX 73 94 74 94 / 60 40 10 40
KLFT 76 92 75 92 / 30 40 20 40

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAZ027>028
TX...TXZ180>182

21
Hazardous weather outlook, Aug 21, 4:17 AM CDT, 13 hours 51 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-221030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL MOVE ONSHORE THIS MORNING NEAR THE
COAST...WITH MORE DEVELOPMENT THIS AFTERNOON THROUGHOUT THE REGION.
LOCALLY HEAVY RAIN IS POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME. TEMPERATURES WILL GET UP INTO THE MID 90S THROUGHOUT
THE REGION TODAY...WITH MAXIMUM HEAT INDICES OF AROUND 108 DEGREES
OCCURRING NEAR THE ALEXANDRIA AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL CONTINUE
EACH DAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS... HAM RADIO
OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.

MCNATT

In the hours before

Local storm report, Aug 21, 1:50 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
150 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1256 PM    1 SE EVERGREEN            LA   TSTM WND DMG
08/21/03   AVOYELLES                      TREES DOWN ACROSS HWY 362

FN
Local storm report, Aug 21, 4:27 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
427 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    MOSS BLUFF                LA   WIND DAMAGE
08/21/03   CALCASIEU                      TREES DOWNED NEAR NORTH
                                          PERKINS FERRY ROAD.
                                          REPORTED BY NWS EMPLOYEE.

0415 PM    MOSS BLUFF                LA   WIND DAMAGE
08/21/03   CALCASIEU                      TREES DOWNED NEAR WALMART
                                          ON HIGHWAY 171. REPORTED BY
                                          NWS EMPLOYEE.

JS

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:15 PM CDTSevere Thunderstorm WarningLCHJasper60 min
Aug 21, 5:49 PM CDTSevere Thunderstorm WarningLCHHardin56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.